Wyoming, 2003

Wildfire in Wyoming, August 1 to 13, 2003

August 1 to 13, 2003 · NWS RIW · 1 event in 1 county or zone

The Big Spring Wildfire was started by dry lightning and was quickly spread by gusty winds. Eleven residences had to be evacuated, in addition to six others that were protected.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Big Spring Wildfire was started by dry lightning and was quickly spread by gusty winds. Eleven residences had to be evacuated, in addition to six others that were protected. Billy Creek and Muddy Guard Roads were closed as the fire approached. The fire burned a total of 3,340 acres. The estimated cost of fighting the fire was 3.7 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 31, 1:26 PM MST, 10 hours 34 minutes earlier.

Area forecast discussion, Jul 31, 1:26 PM MST, 10 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
226 PM MDT THU JUL 31 2003

.TONIGHT THROUGH SUNDAY...
CURRENTLY SHORT WAVE MOVING EAST ALONG WY/MT BORDER WITH SCT TSTMS
FIRING IN THIS AREA. ANOTHER STORM THAT MOVED OVER JOHNSON COUNTY
PRODUCED A WIND GUST OF 40KT AT IDV. ALSO...STORMS BEING AIDED BY RRQ
OF 250 MB JET. LOOKS LIKE MAINLY ISOLD TSTMS ACROSS THE NORTHEAST
CWFA THIS EVENING...DUE TO SOME 7-3H VERTICAL MOTION IS THIS AREA.
THESE STORMS WILL PROBABLY PRODUCE GUSTY WINDS AND LITTLE RAINFALL
AND DRY LIGHTNING...DUE TO INVERTED V TYPE SOUNDINGS. HOWEVER...
COVERAGE IS ISOLD SO WILL NOT ISSUE ANY FIRE WEATHER HIGHLIGHTS.
LOOKS MAINLY DRY FOR FRIDAY...HOWEVER WILL KEEP ISOLD POPS ACROSS THE
CENTRAL AND SOUTH...DUE TO SOME WEAK INSTABILITY. THEN...SHARPLY
AMPLIFIED UPPER RIDGE BUILDS OVER AREA FOR SATURDAY AND SUNDAY...
WITH MONSOON FLOW ON BACK SIDE MAINLY OVER WESTERN WY. CHC POPS LOOK
GOOD FOR THIS WEEKEND...WITH PROBABLY BETTER COVERAGE ACROSS THE
WEST.    MC

.MONDAY THROUGH THURSDAY...
THERE IS SOME DIFFERENCE IN THE LONG RANGE MODELS WITH RESPECT TO
HOW MUCH OF A TROF WILL END UP IMPACTING THE ROCKIES WED/THU. UNTIL
THEN THE FORECAST FLOW PATTERN SUN-TUE AROUND THE UPPER HIGH PUTS OUR
AREA IN A BETTER POSITION FOR CONVECTION WITH SOME RAIN. WILL NOT
ALTER MUCH IN THE GRIDS THRU TUE. HAVE DECIDED TO PAINT SOME POPS
IN FOR WED/THU. WILL HAVE TO SEE HOW MUCH OF INCOMING TROF SHUNTS
THE MID/UPPER LEVEL MOISTURE OUT OF THE AREA. FOR NOW WILL KEEP
PERSISTENCE VERSUS A MAJOR CHANGE TO THE SUMMER WX PATTERN.

.RIW...NONE.
Hazardous weather outlook, Jul 31, 5:00 AM MST, 19 hours before
WYZ001>020-022>030-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
600 AM MDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

DRY AND WARM CONDITIONS WITH LOCALLY BREEZY CONDITIONS AND ISOLATED
THUNDERSTORMS WILL CREATE BORDERLINE RED FLAG CONDITIONS ACROSS THE
NORTHWEST MOUNTAINS LATER THIS AFTERNOON. HOWEVER...THUNDERSTORM
COVERAGE AND WINDS ARE EXPECTED TO REMAIN BELOW RED FLAG CRITERIA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRY AND VERY WARM CONDITIONS ACROSS THE SOUTHWEST COMBINED WITH
ISOLATED DRY THUNDERSTORMS WILL CREATE BORDERLINE RED FLAG
CONDITIONS FRIDAY AFTERNOON. THUNDERSTORM COVERAGE IS ONLY EXPECTED
TO BE ISOLATED BUT GUSTY WINDS OVER 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

A MOIST SOUTHERLY MONSOONAL FLOW WILL DEVELOP OVER THE COMING WEEKEND
CAUSING AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS. SOME OF
THESE STORMS OVER THE WEEKEND MAY PRODUCE HEAVY RAIN. LITTLE CHANGE
IS EXPECTED THROUGH THE MIDDLE OF NEXT WEEK WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND AT LEAST ISOLATED
STORMS ACROSS THE LOWER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

SKRBAC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Johnson

When
August 1, 12:00 AM MST to August 13, 6:00 PM MST
Where
Johnson County, 20 mi SW of Buffalo
Reported by
PARK/FOREST SERVICE
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334851.